Phlegmasia cerulea dolens in a patient with heparin-induced thrombocytopenia

R. Colin Wetz, Jeffrey S. Stroup, Montgomery L. Roberts

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Objective: To report a case of the venous obstructive condition known as phlegmasia cerulea dolens (PCD) in the presence of heparin-induced thrombocytopenia (HIT). Case Summary: A 50-year-old white female presented to the emergency department with a 2-day history of a bluish discoloration of her toes and hands accompanied by chest pain and shortness of breath. The evident edema, tenderness on palpation, and cyanosis of the extremities were suggestive of PCD. She had been hospitalized approximately one month previously due to a fibular fracture and again within the past 2 weeks for intractable abdominal pain and nausea. During her current hospital stay, she was diagnosed with multiple venous thromboembolisms (VTEs); at the time of admission, an unfractionated heparin (UFH) drip was initiated to treat her VTEs. Due to a decreased platelet count on admission, a platelet factor 4 (PF4) antibody assay was performed and found to be positive. After discontinuation of UFH, her platelet count slowly returned to normal range. Discussion: The pathogenesis of HIT is due to formation of antibodies against the complex of heparin and PF4. HIT is characterized by a reduction in the platelet count approximately 4-14 days after the initiation of heparin therapy plus a paradoxical prothrombotic state. The typical diagnostic clues are a drop in platelet count of 50% from baseline with the initiation of heparin and a positive assay for heparin-PF4-immunoglobulin G. This condition may result in PCD, which presents as the triad of pain, edema, and cyanosis. This condition often results in venous or arterial thrombus formation. The treatment for PCD includes immediate discontinuation of heparin products and anticoagulation with a direct thrombin inhibitor. Conclusions: Thromboembolic complications such as PCD are often observed as a presenting feature of HIT. To avoid these potentially limb- and life-threatening complications, clinicians must be vigilant in their monitoring of platelets and clinical signs and symptoms of HIT while patients are on heparin therapy.

Original languageEnglish
Pages (from-to)154-159
Number of pages6
JournalJournal of Pharmacy Technology
Volume24
Issue number3
DOIs
StatePublished - 1 Jan 2008

Fingerprint Dive into the research topics of 'Phlegmasia cerulea dolens in a patient with heparin-induced thrombocytopenia'. Together they form a unique fingerprint.

Cite this